A serious concern has been identified that taking commonly used painkillers, for even a short while, can increase the risk of dying from a heart
attack or stroke.
CTV News Report
A worrying new study has found that taking some commonly prescribed painkillers for even a short while might increase the risk of dying from a
heart attack or stroke.
The study found that when heart attack survivors took the drugs for as little as a week, it appeared to boost their risk of another heart attack,
stroke or sudden death.
The results, published in Circulation, a journal of the American Heart Association, surprised even the researchers.
Scientists in Denmark were tracking over 83,000 patients who were recovering from heart attacks and prescribed a painkiller type called an NSAID, or a
This class of drugs includes such prescription medications as diclofenac, as well as over-the-counter drugs like ibuprofen, sometimes sold as Advil,
and naproxen, sold as Aleve.
While previous research has found risks with the long-term use of NSAIDs in patients with heart problems, researchers expected to find short-term use
to be safe overall. They were wrong.
Taking an NSAID was linked to a 45 per cent increased risk of death or recurrent heart attack within as little as one week of treatment. That risk
rose to a 55 per cent increased risk if the patients took the drugs for as long as three months.
The study authors say their findings suggest "there is no apparent safe therapeutic window for NSAIDs in patients with prior heart attack."
They also say many physicians may not be aware that the risk from these drugs might kick in early.
"It is a huge problem. These drugs are very commonly used and not all physicians are aware," principal investigator Dr. Gunnar Gislason of
Copenhagen University Hospital told CTV News. "It is a big problem and I hope we get message out to doctors."
Gislason also notes that heart disease patients or heart attack survivors should not be regularly using painkillers without consulting with their
The results surprised Canadian heart specialist Dr. Michel Le May of the University of Ottawa Heart Institute.
"People think these NSAIDS are safe if they are given over a short course just to get over the illness, but even a short course may be associated
with an increased risk of dying," he notes.
As the article says, some physicians are not aware of this finding so be aware.
And all this while TPTB are working so hard to inhibit the use of vitamins and herbs.